What to Do When Someone Overdoses
Drug overdoses top the reasons for accidental deaths in the United States and are only climbing in recent months. In 2021, over 90,000 people died from overdosing on drugs. Despite this, most people don’t have a plan of what to do if someone overdoses.
Both prescription and illegal opioids are the root cause of many of the cases of overdoses in America. Opioids caused the deaths of more than 33,000 people in 2015, and this is more than any other year on the books. More alarmingly, about half of these overdoses were the result of prescription drug abuse.
Do you know what you’d do if someone overdosed in front of you? Would you know the correct course of action or fumble around for your phone? Would you save their life or leave in fear of getting busted along with them?
These are crucial questions that everyone who socializes or lives with an opioid user should consider in advance. This article will offer a snapshot of how to help someone when they’ve overdosed on opioids, as those drugs are the most common cause of overdose.
Don’t Wait for Rock Bottom. Call Us:
What Happens When Someone Overdoses
If you are using drugs with your friend and suddenly find that they can’t wake up, then your friend is most likely overdosing. It is the norm to experience sleepiness and nod off when using heroin or prescription pain pills, but if a person is not waking up when you shake them, they are in serious trouble.
If you your friend is unconscious at this point, call 911 right away. Other signs and symptoms of opioid overdose that you could observe include the following:
- Their face is extremely colorless.
- The skin is cold; clammy to the touch.
- There is muscle weakness; limp body
- Breathing has slowed down or stopped.
- Fingernails or lips have turned purple or blue
- The person is making gurgling noise or vomiting.
- The person can’t be awakened from sleep.
- Tiny pupils.
- The person has lost the ability to talk.
- The heartbeat has slowed or stopped.
Call 911 Right Away if you Suspect an Overdose
Call 911 immediately, the second you suspect that someone overdosed. Even if you’re unsure if the situation is an overdose, the saying holds true—it actually is better to be cautious now than sorry later. The main reason this quick decision to call 911 could save their life is simple—a drug called Naloxone. It’s a medicine better known as Narcan.
People who die from opioid overdose do so when they can’t breathe. Opioids like oxycodone, heroin, and hydrocodone affect the brain receptors that impact breathing. During an overdose, the lack of oxygen can cause rapid death within about three minutes.
Narcan can help reverse opioid overdose. When given to the patient quickly, Naloxone will rapidly restore breathing processes in someone who is overdosing. Nearly all of today’s paramedics and many police officers are equipped with Narcan overdose kits.
Enroll in a Rehab Today:
Reporting a Drug Overdose to 911
In most cities and states today, you will not be arrested for calling 911 when someone overdoses. It’s essential that you understand this and call the moment you suspect your friend has overdosed. Because of the recent surge in opioid fatalities, city officials care about reducing the death rate and not about busting you for possessing drugs. Their primary concern is not letting drugs claim another life under their watch
The best way for you to help when someone overdoses is by reporting the overdose to 911 and sharing specific information about what happened. Tell the 911 operator the following information:
- What drug the patient took
- If you think it was Fentanyl-laced
- The last time the person used (if you know this)
- If they are abusing other substances such as Xanax or alcohol
- Is the person breathing?
How to Help Someone Until EMTs Arrive
As you’re waiting for the EMTs to arrive, there are a few things you can do to help out your friend. If you have a Narcan kit with you, you should administer it as quickly as possible.
If that person isn’t breathing, you can perform rescue breathing. The steps for rescue breathing are as follows:
- Be sure the airway is clear of any obstructions in the mouth or throat.
- Place your hand on the patient’s chin, tilt their head back and pinch their nose closed.
- Press your mouth over and around the other person’s mouth to create a seal.
- Give two steady, slow breaths and look to see if their chest rises. If it does not, try tilting the head back a little more.
- Give one slow breath every five seconds.
Remain with your friend until the paramedics arrive. However, if you must leave them for any reason, such as to let in the paramedics, turn them onto their side. This will help expel vomit instead of choking on it. With these tools, even if someone overdoses, they have a better chance of survival thanks to your efforts.
Any Overdose Can Be Fatal. Call Us:
Charles F. has been an active part of the Florida recovery community for over 5 years. He began as a behavioral health technician at an addiction treatment facility in Ocala, Florida and has since begun training as a Licensed Addiction and Chemical Dependency counselor in Boca Raton. Charles’ passion involves the promotion of recovery and helping spread the hope of recovery to as many readers as possible!